Alert archive / Idaho / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 6, NWS Boise, ID

July 29, 2014Elmore County, Owyhee County, Idaho

NWS Boise, ID issued this severe thunderstorm warning at Jul 29, 2014, 5:31 PM MDT for Elmore County, Owyhee County, Idaho. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2014, 5:31 PM MDT (23:31 UTC)
Expired
Jul 29, 2014, 6:15 PM MDT
In force
44 min
Issued by
NWS Boise, ID
Area
Storm-based polygon

Counties Elmore County, ID, Owyhee County, ID

The radar

The Boise radar (KCBX), 67 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 11.5 hours before the alert went out and 406 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2014-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2014-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1209 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:49 PM MDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 29, 2:49 PM MDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
249 PM MDT TUE JUL 29 2014

.SHORT TERM...AT 2PM ISOLATED THUNDERSTORMS WERE FORMING IN THE
MOUNTAINS NEAR ALL OUR CWA BORDERS...EARLIER THAN YESTERDAY.  AIR
MASS WAS QUITE MOIST AND UNSTABLE THIS MORNING BUT ON A GRADUAL
DRYING AND STABILIZING TREND THIS AFTERNOON...AT LEAST ACCORDING TO
MODELS.  THEREFORE WE EXPECT THUNDERSTORMS TO REMAIN ISOLATED.  WITH
ONLY LIGHT WINDS ALOFT THEY WILL MOVE SLOWLY AND MAY DROP HEAVY
RAINS.  MODELS SUGGEST HIGHEST POPS IN OREGON ZONES THIS EVENING
THEN LOW POPS IN ALL ZONES LATER TONIGHT AND WEDNESDAY MORNING.
HIGHEST POPS WEDNESDAY AFTERNOON WILL BE IN ERN-MOST IDAHO ZONES.
THURSDAY AFTERNOON WILL HAVE INCREASING POPS IN ALL AREAS. MODELS...
ESPECIALLY GFS...TAP SOME HIGH-LEVEL TROPICAL MOISTURE FROM HERNAN
OFF BAJA CALIF AND ADVECT IT NEWD INTO OUR CWA THURSDAY.  TEMPS A
TAD COOLER WEDNESDAY AND AGAIN THURSDAY.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...THE VERY WARM UPPER
LEVEL RIDGE OVER WESTERN NORTH AMERICA SHOWS SIGNS OF LOSING
AMPLITUDE THIS WEEKEND...BUT ONLY SLIGHTLY LOWER TEMPERATURES ARE
EXPECTED. MONSOON MOISTURE WITHIN THE RIDGE CIRCULATION WILL
MAINTAIN FAVORABLE CONDITIONS FOR CONVECTION. WEAK DISTURBANCES
EMBEDDED IN THE SOUTHWEST FLOW ALOFT OVER OUR AREA...COMBINED WITH
DAYTIME HEATING...WILL PROVIDE SUPPORT FOR ISOLATED TO SCATTERED
THUNDERSTORMS EACH DAY. THE BEST CHANCES WILL BE THURSDAY EVENING
AND SUNDAY AFTERNOON AND EVENING. MONDAY AND TUESDAY THE UPPER LEVEL
FLOW WILL TURN MORE WESTERLY...BRINGING DRIER AIR AND DECREASING THE
CHANCE OF THUNDERSTORMS.

&&

.AVIATION...VFR. EXPECT WIDELY SCATTERED THUNDERSTORMS THROUGH THIS
EVENING IN OREGON OVER HARNEY AND SOUTHERN MALHEUR COUNTIES...AND
IN IDAHO SOUTH OF THE SNAKE RIVER VALLEY AND OVER THE CENTRAL
MOUNTAINS. THUNDERSTORMS WILL BECOME ISOLATED AFTER 06Z...THEN
INCREASE IN COVERAGE AFTER 18Z WEDNESDAY. SURFACE WINDS...VARIABLE
5-10 KTS EXCEPT STRONGER AND GUSTY NEAR THUNDERSTORMS. WINDS ALOFT...
NORTHWEST 5-10 KTS UP THROUGH 10K FEET MSL.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.

&&

WEATHER.GOV/BOISE

SHORT TERM...LC
LONG TERM....JT/AB
AVIATION.....JT

In the hours before

Special weather statement, Jul 29, 4:49 PM MDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
449 PM MDT TUE JUL 29 2014

IDZ013-014-292345-
UPPER TREASURE VALLEY ID-BOISE MOUNTAINS ID-
449 PM MDT TUE JUL 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL OWYHEE AND SOUTH
CENTRAL ELMORE COUNTIES UNTIL 545 PM MDT...

AT 448 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHWEST OF ANDERSON DAM...OR 10 MILES NORTH OF MOUNTAIN
HOME...MOVING SOUTH AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  TOLLGATE AND BENNETT MOUNTAIN AROUND 500 PM MDT.
  MOUNTAIN HOME AROUND 520 PM MDT.
  MOUNTAIN HOME AIR FORCE BASE...HOT SPRINGS CREEK RESERVOIR...
HAMMETT AND C J STRIKE RESERVOIR AROUND 540 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.

&&

LAT...LON 4334 11580 4333 11541 4288 11538 4288 11588
TIME...MOT...LOC 2248Z 356DEG 14KT 4328 11562

SP

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 4:49 PM MDTSpecial Weather StatementBOIElmore56 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.